Retail News Breaks Archives
FDA calls for acetaminophen limits in Rx products
January 14th, 2011
WASHINGTON – The Food and Drug Administration is asking manufacturers of prescription combination products with acetaminophen to limit the amount of the pain reliever to reduce the risk of liver toxicity.
The FDA on Thursday called on drug makers to cap the amount of acetaminophen in combination prescription products to no more than 325 mg in each tablet or capsule. In addition, the agency is requiring manufacturers to update labels of such products to warn users of the potential risk for severe liver damage.
"FDA is taking this action to make prescription combination pain medications containing acetaminophen safer for patients to use," stated Sandra Kweder, M.D., deputy director of the Office of New Drugs in the agency's Center for Drug Evaluation and Research (CDER). "Overdose from prescription combination products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the United States, many of which result in liver transplant or death."
A pain killer and fever reducer, acetaminophen is combined in many prescription products with other ingredients, typically opioids such as codeine (Tylenol with Codeine), oxycodone (Percocet) and hydrocodone (Vicodin).
According to the FDA, the elimination of higher-dose prescription combination acetaminophen products will be phased in over three years and isn't expected to result in a shortage of pain medication. Patients and health care professionals are being notified of the new limitation on acetaminophen content and the labeling change in a drug safety communication issued by CDER.
Prescription combination products containing no more than 325 mg of acetaminophen per tablet are effective for treating pain, the FDA said.
"There is no immediate danger to patients who take these combination pain medications, and they should continue to take them as directed by their health care provider," Kweder explained. "The risk of liver injury primarily occurs when patients take multiple products containing acetaminophen at one time and exceed the current maximum dose of 4,000 mg within a 24-hour period."
The FDA said that because of continued reports of liver damage, the agency is proposing that boxed warnings — its strongest warning for prescription drugs — be added to all acetaminophen prescription products. Most of the cases of severe liver injury occurred in patients who took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period, took more than one acetaminophen-containing product at the same time, or drank alcohol while taking acetaminophen products.
An FDA advisory committee discussed the issue at a meeting in June 2009 and recommended strengthening the warning about severe liver injury on the drug labels of prescription medications with acetaminophen.